Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 2, NWS Wichita, KS

January 21, 201917 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 21, 2019, 4:03 AM CST for 17 counties in Kansas. It took effect at Jan 21, 2019, 12:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2019, 4:03 AM CST (10:03 UTC)
In effect from
Jan 21, 2019, 12:00 PM CST
Expired
Jan 21, 2019, 7:46 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS73 KICT 211003
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
403 AM CST Mon Jan 21 2019

KSZ067>072-082-083-091>096-098>100-220015-
/O.NEW.KICT.WI.Y.0002.190121T1800Z-190122T0300Z/
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Hutchinson, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
403 AM CST Mon Jan 21 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from noon today to 9 PM CST this
evening.

* Winds...South around 30 mph with gusts up to 40 mph.

* Impacts...include sudden and strong gusts which may impact 
  travel, especially on east-west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Lawson
2 follow-up statements
472 
WWUS73 KICT 212107
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
307 PM CST Mon Jan 21 2019

KSZ067>072-082-083-091>096-098>100-220300-
/O.CON.KICT.WI.Y.0002.000000T0000Z-190122T0300Z/
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Hutchinson, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
307 PM CST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* Winds...South around 30 mph with gusts up to 40 mph.

* Impacts...include sudden and strong gusts which may impact 
  travel, especially on east-west oriented roads and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

Vaughan
227 
WWUS73 KICT 220146
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
746 PM CST Mon Jan 21 2019


KSZ067>072-082-083-091>096-098>100-220300-
/O.CAN.KICT.WI.Y.0002.000000T0000Z-190122T0300Z/
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Hutchinson, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
746 PM CST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

The sustained winds and wind gusts have dropped below advisory
criteria. As such, the wind advisory has been canceled.

$$

Metzger

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 21, 3:32 AM CST, 31 minutes earlier.

Area forecast discussion, Jan 21, 3:32 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
332 AM CST Mon Jan 21 2019

.SHORT TERM...(Today through Wednesday night)
Issued at 331 AM CST Mon Jan 21 2019

Water vapor imagery shows the next shortwave to affect our area
tracking over the Great Basin with the shortwave that brought us
our rain/snow Fri, departing the northeast CONUS. At the surface,
lee troughing continues to strengthen.

Pressure gradient will continue to strengthen today as surface
low continues to deepen over eastern CO. This will result in
strong south winds by this afternoon, with sustained speeds 30 mph
common with gusts around 40 mph. Went ahead and ran with a wind
advisory for this afternoon and also extended it into the evening
as the gradient continues to strengthen. With the bulk of the
saturation in the low levels and good isentropic lift right off
the surface, confidence is high that we are looking at drizzle
late tonight, mainly for southeast KS.

By 12z Tue, vort max will extend from central Nebraska into NM
with surface low situated over north central Kansas. Winter precip
associated with deformation zone will primarily be over
Nebraska/northwest KS Tue morning. Much colder air will start to
spill into central KS Tue morning with the strong cold front
making it through the forecast area by early Tue evening. With the
bulk of the mid level saturation for cloud ice staying north and
west of the forecast area, feel that freezing drizzle maybe the
main concern as cold air quickly saturates the low levels. Not out
of the question to also get a few hours of snow as saturated low
levels get close to the -10c range Tue afternoon. Not planning on
running with a winter weather advisory at this time, but not out
of the question a few counties could be added to one in central KS
if the freezing drizzle potential continues to look decent.

Cold air doesn't look to stick around too long as we get back to
seasonal temps by Wed.

.LONG TERM...(Thursday through Sunday)
Issued at 331 AM CST Mon Jan 21 2019

Models remain consistent in carving out a very pronounced upper
trough from Ontario down across the Plains Thu into Thu night.
This will allow a strong arctic front to push through the area
Thu. Confidence is low on how far west and how quick the cold air
will be to move out. At this time there is some model agreement
that the really cold arctic air will remain just northeast of the
forecast area Fri into Sat, but this could change as medium range
models get a better handle on airmass.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1136 PM CST Sun Jan 20 2019

Some MVFR and some IFR conditions are expected to across the
northern parts of the region. This primarily expected to affect
the RSL and SLN terminals with SLN likely to be in and out of the
lower ceilings. VFR conditions are expected to return region wide.
Winds are expected to pick up during the day. By the evening, the
surface winds will subside some but not much. However, a low
level jet will develop over the region. This low level jet will be
rather strong setting up a significant low level wind shear
conditions to develop. This low level wind shear will likely
begin around 00Z tomorrow and become stronger during the late
evening.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  39  42  21 /   0  10  20   0
Hutchinson      44  37  39  20 /  10  10  20  10
Newton          44  38  40  19 /   0  10  20  10
ElDorado        44  39  42  20 /   0  20  20   0
Winfield-KWLD   48  41  44  21 /   0  20  20   0
Russell         41  28  29  18 /  10  20  30  10
Great Bend      43  30  30  20 /  10  10  20  10
Salina          42  35  36  19 /  10  20  20  10
McPherson       43  37  39  19 /  10  10  20  10
Coffeyville     46  41  51  22 /   0  30  40  10
Chanute         44  39  49  20 /   0  30  50  10
Iola            43  38  47  20 /   0  30  50  10
Parsons-KPPF    45  40  50  21 /   0  30  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 9 PM CST this evening for
KSZ067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
Hazardous weather outlook, Jan 20, 3:54 PM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 PM CST Sun Jan 20 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 PM CST Sun Jan 20 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very High Grassland Fire Danger may develop across southeast Kansas
on Monday afternoon.

A light wintry mix will be possible across central and south central Kansas
on Tuesday with very light accumulations possible.

Very high grassland fire danger is possible on Thursday afternoon
in south central Kansas.

Wind chills near or slightly below zero are possible overnight
Thursday night into early Friday morning in southeast Kansas.

There's a slight chance of light snow for southeast Kansas Friday
night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:14 PM CSTWinter Weather AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more35 hr

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.